Virginia, 2013Winter Weather in Virginia, April 4 to 5, 2013
April 4 to 5, 2013 · NWS LWX · 10 events in 10 counties and zones
High pressure moved off the coast while low pressure approached from the southeast over the Carolinas. Moisture streamed in from the south while temperatures were below or near freezing.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure moved off the coast while low pressure approached from the southeast over the Carolinas. Moisture streamed in from the south while temperatures were below or near freezing. A wintry mix fell in areas along and west of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 7:43 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 3, 7:43 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT WED APR 3 2013
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE MID-ATLANTIC TONIGHT...THEN
MOVE OFFSHORE ON THURSDAY. A COASTAL LOW WILL BRING RAIN MAINLY
EAST OF THE BLUE RIDGE THURSDAY NIGHT INTO FRIDAY MORNING. HIGH
PRESSURE QUICKLY BUILDS OVERHEAD FOR FRIDAY NIGHT...THEN FORMS A
WEDGE OF HIGH PRESSURE ON SATURDAY BEFORE HIGH PRESSURE OVER THE
SOUTHEASTERN STATES DOMINATED THE MID- ATLANTIC WEATHER THROUGH
THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
00Z IAD SNDG IS XTRMLY DRY - 0.13" PWAT. RNK'S SHOWS SOME MOISTURE
AT 300 MB BUT OTHERWISE ALSO DRY. AS HIGH PRES TRACKS SE FM MI/OH
THIS WILL ALLOW FOR IDEAL RADIATIONAL COOLING CONDITIONS WITH
TEMPERATURES FALLING OFF QUICKLY LATER THIS EVENING. OVERNIGHT
LOWS WILL RANGE FROM THE TEENS TO LOWER 20S WEST OF THE BLUE RIDGE
WITH MIDDLE TO UPPER 20S MOST ELSEWHERE EXCEPT 30S OVER THE METRO
AREAS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
MID AND HIGH LEVEL CLOUD COVER WILL INCREASE FROM SOUTH TO NORTH
EARLY THURSDAY WITH DECKS LOWERING AND THICKENING THROUGHOUT THE
DAY. SOUTHERLY FLOW AHEAD OF THE COASTAL LOW WILL HELP WARM
TEMPERATURES A FEW DEGREES FROM TODAY WITH AFTERNOON READINGS
SETTLING INTO THE 50S IN MOST LOCALES. GFS/EURO BOTH SHOW RAIN
MOVING IN FROM SOUTHWEST TO NORTHEAST THURSDAY EVENING OVER
SOUTHERN PORTIONS OF THE CWFA.
CUTOFF LOW CURRENTLY OVER COLORADO WILL TRACK EAST ACROSS THE
MID-SOUTH THURSDAY/THURSDAY NIGHT...THEN IT WILL DEVELOP A CAROLINA
COASTAL LOW FRIDAY. ANOTHER SFC LOW OFF THE MID-ATLANTIC IS EXPECTED
FROM A NRN STREAM TROUGH OVER THE GREAT LAKES. PHASING IS NOT
EXPECTED WHICH IS MAKING FOR LESS OF A RAIN EVENT FOR THE CENTRAL
MID-ATLANTIC...PARTICULARLY LESS WEST OF I-95.
THURSDAY NIGHT...DEEP GULF PLUME RIDES TROUGH UP THE SOUTHEAST
COAST...SATURATING AND PRECIPITATING NORTH OF THE LOW. USED SREF AS
A GUIDE FOR POPS...BUT LIMITED OVERALL VALUES AS WELL AS NRN EXTENT
GIVEN THE DRY AIRMASS IN PLACE /AFTER ALL THERE ARE FIRE WEATHER
ISSUES TODAY/. LIKELY POPS ARE MAINLY EAST OF THE BLUE RIDGE AND
WITH CATEGORICAL MAINLY EAST OF I-95 GIVEN CONSENSUS OF TRACK. WENT
FOR 100 POPS FOR FAR SRN MD /I.E. ST MARYS/ GIVEN CONSISTENCY THERE.
QPF 1 TO 2 INCHES FOR ST MARYS...THEN IT SHARPLY DROPS N/W FROM
THERE...PERHAPS A QUARTER TO HALF INCH FOR THE BALT-WASH METRO...BUT
THE EXACT NUMBERS ARE STILL SUSCEPTIBLE BY MINOR LOW TRACK CHANGES.
KEPT POPS SILENT FOR CUMBERLAND MD. MIN TEMPS MID TO UPR 30S
INLAND...LOW 40S URBAN/NEARSHORE.
FRIDAY...PULLED QUITE A BIT OF POPS AS THE AFOREMENTIONED LACK OF
PHASING ALLOWS THE NRN STREAM SFC LOW TO EJECT NE AND AWAY FROM THE
MID-ATLANTIC COASTLINE. MOST-IF-NOT-ALL RAIN FALLS IN THE MORNING.
WITH LESS PRECIP...MORE SUNSHINE...AND CAA NOT EXPECTED TILL THE
EVENING... TEMPERATURES ARE NOW PROGGED TO BE HIGHER...UPR 50S TO
LOW 60S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE QUICKLY BUILDS OVERHEAD OR JUST NORTH OVER PA FRIDAY
NIGHT...WITH A CLEAR NIGHT AND CALMING WINDS EXPECT SOME FREEZING
TEMPS PIEDMONT AND WEST...OTW MID TO UPR 30S.
HIGH PRESSURE SHIFTS OFFSHORE OVER THE WEEKEND ALLOWING A WARMING
TREND OVER THE MID-ATLANTIC. TWO LOWS TRACK OVER THE GREAT
LAKES...ONE MOVING EAST ON SUNDAY...THEN ANOTHER TRACKING NE ON
MONDAY. THE TRAILING TROUGH/COLD FRONTS OF BOTH STORMS STALL NEAR
THE MASON-DIXON LINE. 12Z ECMWF JUST CAME IN MORE SIMILAR TO GFS
RUNS OVER THE PAST FEW DAYS WITH THE FRONT AT LEAST SAGGING INTO THE
LWX CWA...PARTICULARLY ON TUESDAY. LOW CHANCE POPS IN FOR SUNDAY
NIGHT THROUGH WEDNESDAY MAY NEED TO BE BUMPED UP IN THE COMING DAYS.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PERSIST THROUGH AT LEAST MIDDAY THURSDAY. MID
AND HIGH LEVEL CLOUDS WILL INCREASE ON THURSDAY WITH DECKS
LOWERING AND THICKENING THROUGHOUT THE DAY. RAIN MOVES IN FROM THE
SOUTH THURSDAY EVENING INTO THURSDAY NIGHT.
RAIN SPREADS NORTH ACROSS THE TERMINALS /BULK EAST OF THE BLUE
RIDGE/ THURSDAY NIGHT INTO FRIDAY MORNING BEFORE HIGH PRESSURE AND
VFR RETURN FOR FRIDAY NIGHT AND CONTINUE THROUGH THE WEEKEND.
&&
.MARINE...
WINDS BEGINNING TO DMINISH ON THE PTMC/CHES BAY. SCA IN EFFECT
THRU THROUGH 06Z. SOUTHERLY FLOW WILL INCREASE AHEAD OF THE
COASTAL LOW THURSDAY BUT EXPECTED TO REMAIN BELOW SCA CRITERIA
DURING THURSDAY. SCA LEVEL GUSTS MAY BE POSSIBLE OVER PORTIONS OF
THE BAY LATE THURSDAY NIGHT OR FRIDAY MORNING.
CAPPED SLY CHANNELING ON THE BAY TO 15 KT THURSDAY NIGHT AS A LOW
APPROACHES. NLY FLOW AS THE LOW PASSES SHOULD REACH SCA LEVELS
FRIDAY INTO FRIDAY NIGHT. HIGH PRESSURE THEN LATE FRIDAY NIGHT
THROUGH THE WEEKEND.
&&
.TIDES/COASTAL FLOODING...
SOUTHERLY WINDS WILL INCREASE AHEAD OF THE COASTAL LOW ON THURSDAY
SHIFTING TO THE NORTHEAST THURSDAY NIGHT. SOME WATER COULD PILE UP
IN THE SOUTHERN PORTION OF THE BAY BRIEFLY THURSDAY NIGHT BEFORE
WINDS SHIFT TO THE NORTH BY FRIDAY MORNING PUSHING WATER OUT.
COASTAL FLOODING WITH THIS SYSTEM APPEARS UNLIKELY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ531>534-
539>541-543.
&&
UPDATE...WOODY!
PRVS...KRW/BAJHazardous weather outlook, Apr 3, 7:11 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT WED APR 3 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
811 PM EDT WED APR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE WATERS FRIDAY
INTO FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
811 PM EDT WED APR 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Albemarle
- When
- April 4, 12:00 AM EST to April 5, 12:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Nelson
- When
- April 4, 5:00 PM EST to April 5, 12:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Augusta
- When
- April 4, 5:00 PM EST to April 5, 12:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Greene
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Madison
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Rockingham
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Page
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Western Highland
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Eastern Highland
- When
- April 4, 6:00 PM EST to April 5, 12:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
Winter Weather, Rappahannock
- When
- April 4, 7:00 PM EST to April 5, 12:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Ice accumulation of a trace was estimated at surrounding locations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Virginia, April 4, 201320 events
- High Surf in Hawaii, April 4 to 6, 201313 events
- Winter Weather in North Carolina, April 4, 201310 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 4 to 5, 201310 events
- Hail and Damaging Winds in Florida, April 4, 20131.25 in hail · 10 events
- Winter Weather in North Carolina, April 4, 20137 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4 to 5, 20137 events
- Winter Weather in West Virginia, April 4, 20134 events
- Winter Weather in West Virginia, April 4 to 5, 20134 events
- Damaging Winds in Oregon, April 4, 201366 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20132 events
- Hail and Damaging Wind in Florida, April 4, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447315, 447299, 447314, 447316, 447317, 447318, 447319, 447321, 447322, 447320.